Oklahoma, 2008Damaging Winds in Oklahoma, August 23, 2008
August 23, 2008 · NWS TSA · 3 events in 3 counties and zones
A few severe thunderstorms occurred across eastern Oklahoma during the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms occurred across eastern Oklahoma during the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 23, 5:07 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 23, 5:07 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
607 AM CDT SAT AUG 23 2008
.DISCUSSION...
&&
.AVIATION...
AFTER SLIGHTLY REDUCED VISIBILITIES EARLY THIS MORNING... VFR
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE DAY. ALTHOUGH TOO
SLIGHT TO MENTION IN THE TAFS... THERE WILL BE A SMALL CHANCE FOR
CONVECTION IN THE VICINITY OF RVS... TSA... XNA... AND FYV THIS
MORNING AS AN MCS MOVES SOUTH FROM KANSAS AND WEAKENS. IN
ADDITION... THERE WILL BE A SLIGHT CHANCE FOR ISOLATED
CONVECTIVE ACTIVITY IN THE AREA THIS AFTERNOON.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
AVIATION...06
Hazardous weather outlook, Aug 23, 4:40 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
540 AM CDT SAT AUG 23 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
540 AM CDT SAT AUG 23 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
DANGEROUS HEAT.
RISK...LIMITED.
AREA...PORTIONS OF NORTHEAST OKLAHOMA.
ONSET...AFTER NOON.
DISCUSSION...
THE REMNANT OF AN OVERNIGHT MCS IN EASTERN KANSAS IS PERSISTING
THROUGH THE THE EARLY MORNING HOURS. AS IT CONTINUES SOUTHWARD AND WEAKENS
THIS MORNING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT
THE NORTHERN PORTION OF NORTHEASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.
OTHERWISE... HOT AND HUMID CONDITIONS WILL PERSIST AREAWIDE TODAY.
AFTERNOON HEAT INDEX VALUES WILL REACH TRIPLE DIGITS GENERALLY
ALONG AND WEST OF HIGHWAY 75 IN NORTHEAST OKLAHOMA. THERE WILL BE
A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS IN EXTREME EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE STORMS ARE NOT EXPECTED.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A WEAK SURFACE FRONT MAY MAKE IT INTO THE AREA ON SUNDAY...
ENHANCING THUNDERSTORM CHANCES SLIGHTLY. OTHERWISE... TYPICAL
INTERMITTENT ISOLATED SUMMERTIME CONVECTIVE ACTIVITY WILL BE
POSSIBLE OVER THE NEXT WEEK. SEVERE STORMS ARE NOT EXPECTED.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Thunderstorm Wind, Mayes
- When
- August 23, 6:40 AM CST
- Where
- Mayes County, Chouteau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.180, -95.350
Thunderstorm winds estimated at 70 miles an hour snapped off two power poles and ripped metal sheets off of two buildings.
Thunderstorm Wind, Muskogee
- When
- August 23, 8:26 AM CST
- Where
- Muskogee County, Muskogee Davis Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.670, -95.370
The automated wind observing system at Davis Field recorded a 59 mile an hour wind gust.
Thunderstorm Wind, McIntosh
- When
- August 23, 8:50 AM CST
- Where
- McIntosh County, Checotah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -95.520
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132703, 132704, 132705.